Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 31, 2005, 4:32 PM PDT for San Diego County, California. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2005, 4:32 PM PDT (23:32 UTC)
- Expired
- Jul 31, 2005, 5:54 PM PDT
- In force
- 82 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 59 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 312336 SVRSGX CAC073-010100- /O.NEW.KSGX.SV.W.0023.050731T2332Z-050801T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 432 PM PDT SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 600 PM PDT * AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RANCHITA...OR ABOUT 32 MILES EAST OF ESCONDIDO. THIS STORM WAS NEARLY STATIONARY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3334 11631 3335 11669 3273 11669 3275 11625 $$ SMALL
2 follow-up statements
000 WWUS56 KSGX 312356 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 452 PM PDT SUN JUL 31 2005 CAC073-010100- /O.CON.KSGX.SV.W.0023.000000T0000Z-050801T0100Z/ SAN DIEGO CA- 452 PM PDT SUN JUL 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM PDT FOR EASTERN SAN DIEGO COUNTY... AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR WARNER SPRINGS...AND NEAR JULIAN. THE STORMS WERE DEVELOPING SLOWLY SOUTH NEAR 5 MPH. THE STORMS ARE LIKELY TO CONTINUE DEVELOPING SOUTH TOWARD CUYAMACA THROUGH 530 PM. LAT...LON 3337 11634 3335 11669 3279 11672 3280 11641 $$ JAD
000 WWUS56 KSGX 010054 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 553 PM PDT SUN JUL 31 2005 CAC073-010103- /O.CAN.KSGX.SV.W.0023.000000T0000Z-050801T0100Z/ SAN DIEGO CA- 553 PM PDT SUN JUL 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAN DIEGO COUNTY WILL EXPIRE AT 600 PM... DOPPLER RADAR INDICATES THUNDERSTORM ACTIVITY IS DECREASING OVER CENTRAL AND EASTERN SAN DIEGO COUNTY. POCKETS OF HEAVY RAIN AND LOCAL FLOODING MAY PERSIST FOR THE NEXT HOUR...HOWEVER THE SEVERE WEATHER THREAT HAS DIMINISHED. LAT...LON 3337 11634 3335 11669 3279 11672 3280 11641 $$ JAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 PM PDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 2:30 PM PDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT SUN JUL 31 2005 .SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING WARM...HUMID WEATHER THIS WEEK WITH SHOWERS AND THUNDERSTORMS FORMING IN THE MOUNTAINS AND DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT INTO THE INLAND VALLEYS TODAY AND MONDAY. NEAR THE COAST...MARINE LAYER CLOUDS AND FOG EACH NIGHT AND MORNING WILL KEEP TEMPERATURES MOSTLY IN THE 70S. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... DEEP CONVECTION BEGAN ABOUT THE SAME TIME AS YESTERDAY BUT TOOK A LITTLE LONGER TO DEVELOP INTO CELLS WHICH PRODUCED SOME FLASH FLOODING AND MUD SLIDES IN THE LOCAL MTNS. FLASH FLOOD WATCH WILL PROBABLY BE ISSUED AGAIN FOR TOMORROW AS THE PATTERN SHOWS NO SIGNS OF CHANGING. THE MODEL FORECAST SOUNDINGS INDICATE MORE OF THE SAME FOR MONDAY WITH POSSIBLY A SMALL DECREASE IN ACTIVITY BY MID WEEK. EASTERLY WINDS IN THE MID LEVELS WILL CONTINUE TO ADVECT MOISTURE INTO SOCAL THROUGH MONDAY...AND A FEW STORMS COULD REACH INTO THE INLAND VALLEYS. NOT MUCH CHANGE IN THIS FLOW PATTERN THIS WEEK DUE TO A STATIONARY UPPER HIGH OVER THE 4 CORNERS REGION. ONLY MINOR FLUCTUATIONS IN THE MOISTURE PROFILE AND UPPER SUPPORT ARE EXPECTED THIS WEEK...SO THE OVERALL PATTERN OF DIURNAL THUNDERSTORMS AND FLASH FLOODING IN THE MOUNTAINS AND DESERTS WILL CONTINUE INTO NEXT WEEKEND. THE LOW LEVELS WILL REMAIN SOMEWHAT DRIER RESULTING IN INVERTED V SOUNDINGS...CONTINUING THE THREAT FOR STRONG DOWNBURST WINDS AND HAIL IN THE STRONGEST STORMS. && .AVIATION... ANOTHER ACTIVE AFTERNOON IN PROGRESS WITH SCATTERED THUNDERSTORMS OVER MTS AND ADJACENT DESERTS...AND ENOUGH EASTERLY WIND COMPONENT TODAY TO POSSIBLY STEER A FEW STORMS INTO LWR FOOTHILLS AND INLAND VLYS. TSTMS CONTINUING TO ABT 02Z OR LONGER. ISOLATED STRONG TO SEVERE STORMS POSSIBLE TO 50000 FT WITH HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 50-60 MPH. OUTLOOK FAVORABLE FOR TSTMS AGAIN ON MON. MARINE LAYER TO STAY RELATIVELY SHALLOW AND CONFINED NEAR THE COAST. STILL NO LOW CLOUDS AFFECTING ORANGE COUNTY. AREAS OF STRATUS HAVE LINGERED NEAR BEACHES OF SAN DIEGO COUNTY THIS AFTN. LOW CLOUDS AND PATCHY FOG WILL RETURN TO SD COUNTY COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN AROUND 09-16Z MON. BASES ABT 1000 FT MSL AND TOPS AROUND 1500 FT. FOR FURTHER DETAILS SEE TAFS AND TWB432. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT UNTIL 7 PM TODAY...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...PG AVIATION...LAVIS
Hazardous weather outlook, Jul 31, 4:00 PM PDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT SUN JUL 31 2005 CAZ055-056-058-060-061-062-011300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT SUN JUL 31 2005 .DAY ONE... REMINDER OF TODAY AND TONIGHT. HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY. HIGH FLASH FLOOD POTENTIAL MONDAY AND TUESDAY. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOONS AND EVENINGS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. THUNDERSTORMS WITH HEAVY RAIN...LIGHTNING...HAIL AND STRONG WINDS ARE LIKELY IN THE MOUNTAINS AND DESERTS EACH AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED. CAZ048-050-011300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 400 PM PDT SUN JUL 31 2005 .DAY ONE... REMAINDER TODAY AND TONIGHT. THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON AND COULD DRIFT IN THE INLAND VALLEYS WITH LOCAL HEAVY RAIN POSSIBLE. THE THREAT OF FLASH FLOODING WILL BE MODERATE. THERE COULD ALSO BE DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY. A FEW THUNDERSTORMS OVER THE MOUNTAINS MAY DRIFT INTO THE INLAND VALLEYS MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION MAY BE REQUIRED IN THIS AREA MONDAY. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. ATKIN
In the hours before
Local storm report, Jul 31, 12:42 PM PDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HEAVY RAIN 8 S PINE VALLEY 32.74N 116.50W
07/31/2005 0.52 INCH SAN DIEGO CA MESONET
THE MORENA RESERVOIR ALERT GAGE RECORDED 0.52 INCHES OF
RAIN IN 13 MINUTES.
1207 PM HEAVY RAIN 2 S FOREST FALLS 34.06N 116.92W
07/31/2005 0.75 INCH SAN BERNARDINO CA MESONET
THE YUCAIPA RIDGE ALERT GAGE RECORDED 0.75 INCHES OF RAIN
IN 22 MINUTES.
&&
SCVLocal storm report, Jul 31, 1:47 PM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 PM PDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FLASH FLOOD 1 NW ANZA 33.57N 116.69W
07/31/2005 RIVERSIDE CA DEPT OF HIGHWAYS
FLOODING REPORTED AT MITCHELL RD AT BONITA VISTA RD.
1254 PM FLASH FLOOD 6 W RANCHITA 33.21N 116.62W
07/31/2005 SAN DIEGO CA DEPT OF HIGHWAYS
FLOODING REPORTED AT SAN FELIPE RD AT MONTEZUMA VALLEY
RD.
0115 PM FLASH FLOOD BIG BEAR CITY 34.27N 116.85W
07/31/2005 SAN BERNARDINO CA DEPT OF HIGHWAYS
FLOODING REPORTED ALONG HIGHWAY 38 AT MOUNTAIN VIEW.
0122 PM LIGHTNING RAMONA 33.04N 116.87W
07/31/2005 SAN DIEGO CA LAW ENFORCEMENT
CLOUD TO GROUND LIGHTNING STRIKES HAVE IGNITED 3 SEPERATE
FIRES IN THE RAMONA AREA.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:56 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 31, 11:57 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 31, 12:51 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 41 min |
| Jul 31, 1:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 31, 4:10 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.